Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS Austin/San Antonio, TX

May 30, 2005Hays County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 30, 2005, 1:28 AM CDT for Hays County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 1:28 AM CDT (06:28 UTC)
Expired
May 30, 2005, 4:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 28 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 300628
FFWEWX
TXC209-300930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
128 AM CDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  HAYS

* UNTIL 430 AM CDT

* AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUDA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2981 9803 3002 9775 3014 9789 2997 9821

$$
3 follow-up statements
000 
WGUS74 KEWX 300702
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
201 AM CDT MON MAY 30 2005

TXC209-300930-
HAYS TX-
201 AM CDT MON MAY 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 AM CDT FOR HAYS
COUNTY...

AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN FALLING OVER HAYS COUNTY FROM BUDA SOUTH TO SAN 
MARCOS. ADDITIONAL HEAVY RAINS HAVE DEVELOPED WEST OF WOOD CREEK. 
ALL ACTIVITY IS MOVING SLOWLY EAST AT 10 MPH.  

LOCATIONS IN THE WARNING INCLUDE WIMBERLEY...KYLE AND BUDA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2981 9803 3002 9775 3014 9789 2997 9821

$$
000 
WGUS74 KEWX 300732
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
229 AM CDT MON MAY 30 2005

TXC209-300930-
HAYS TX-
229 AM CDT MON MAY 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 AM CDT FOR HAYS
COUNTY...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS 
LOCATED 9 MILES SOUTHWEST OF KYLE...OR NEAR SAN MARCOS...MOVING EAST 
AT 10 MPH. RADAR HAS ESTIMATED 2 INCHES OF RAIN HAS FALLEN IN ONE 
HOUR WEST OF SAN MARCOS WHERE INDIVIDUAL SHOWERS AND THUNDERSTORMS 
HAVE CONTINUED TO CROSS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUDA, KYLE AND SAN MARCOS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2981 9803 3002 9775 3014 9789 2997 9821

$$
000 
WGUS74 KEWX 300807
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
307 AM CDT MON MAY 30 2005

TXC209-300930-
HAYS TX-
307 AM CDT MON MAY 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 AM CDT FOR HAYS
COUNTY...

AT 301 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATE A 
THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS LOCATED 3 
MILES SOUTH OF KYLE...MOVING EAST AT 15 MPH.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUDA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

ALTHO MOST SHOWER ACTIVITY HAS ENDED OVER HAYS COUNTY, RUNOFF WILL 
CONTINUE FOR THE NEXT HOUR.  DOPPLER RADAR ESTIMATED OF 1 TO 2 
INCHES OF RAIN HAVE FALLEN IN AN AREA FROM BUDA TO SAN MARCOS TO 5 
MILES SOUTH OF WIMBERLEY.  THIS IS IN ADDITION TO THE 2 INCHES OF 
RAIN THAT FELL BETWEEN WOODCREEK AND BUDA SUNDAY NIGHT.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2981 9803 3002 9775 3014 9789 2997 9821

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 29, 11:47 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 29, 11:47 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1147 PM CDT SUN MAY 29 2005

.UPDATE...UPDATED POPS ACCORDING TO RADAR TRENDS. CLEARED SEVERE
THUNDERSTORM AND TORNADO WATCHES FROM HEADLINES. LOW TEMPS STILL
LOOK OK.  GRIDS AND FORECASTS ADJUSTED ACCORDINGLY.  FLASH FLOOD
WATCH CENTRAL AND EASTERN AREAS WILL CONTINUE TIL 7 AM CDT.

&&

.PREV DISCUSSION... /ISSUED 853 PM CDT SUN MAY 29 2005/

UPDATE...WILL LEAVE GRIDS AND FORECAST ALONE AT THE PRESENT TIME.  HEAVY
STORMS ARE FOCUSING IN THE FLASH FLOOD WATCH AREA...MAINLY OVER SOUTHEAST
AND EASTERN PORTIONS OF THE COUNTY WARNING AREA.  CAPES ARE STILL QUITE
HIGH AND INDEED ENOUGH FUEL TO KEEP HEAVY RAINS GOING FOR A FEW MORE HOURS.
SEVERE THUNDERSTORM AND TORNADO WATCHES ALSO LOOK GOOD AS JUST HAD A REPORT
OF 1.75 INCH HAIL OVER SOUTHERN TRAVIS COUNTY. BELIEVE THIS TREND OF RAPIDLY
DEVELOPING SEVERE STORMS MAY CONTINUE OVER NEXT SEVERAL HOURS GIVEN CAPES
(INSTABILITIES).

PREV DISCUSSION... /ISSUED 532 PM CDT SUN MAY 29 2005/

UPDATE...AMENDED GRIDS AND HEADLINES TO ACCOUNT FOR SEVERE THUNDERSTORM
WATCH NUMBER 351.

PREV DISCUSSION... /ISSUED 335 PM CDT SUN MAY 29 2005/

DISCUSSION...
BUSY NIGHT AHEAD AS THE UPR TROF OVR WEST CENTRAL TX SINKS SLOWLY SEWD
OVERNIGHT WHILE A S/W OVR NE MEX PUSHES EASTWARD INTO THE RIO GRANDE PLAINS
UNDERNEATH THE TROF.  AMS OVR S TX HAS BECOME VERY UNSTABLE THIS AFTN WITH
70+ DEW POINTS INTO THE CENTRAL AND EASTERN CWA...OR SOUTH A SFC TROF WHICH
LIES E-W ACROSS THE HILL COUNTRY.  ALSO SEEING A PUNCH OF AIR AT THE MID-LEVELS
IN THE WESTERN CWA THIS AFTN WHICH IN ADDITION TO STRONG HEATING WILL AID IN
INCREASING THE LAPSE RATES THIS EVENING.  IN ADDITION TO THE SVR WX THREAT THERE
IS THE POTENTIAL FOR HEAVY RAIN AS THE SFC TROF IN THE HILL COUNTRY SINKS SLOWLY
SWD THIS EVENING AND PROVIDES A FOCUS FOR TRAINING CELLS AHEAD OF THE S/W LIFTING
OUT OF MEXICO.  FLASH FLOOD WATCH HAS BEEN POSTED FOR THE CENTRAL AND EASTERN
CWA THRU 7 AM.  APPEARS LESSENING CHANCES FOR CONVECTION MON-TUE...ESPECIALLY
WEST AS THE UPR TROF MOVES OFF TO OUR EAST AND A NWLY FLO PREVAILS...WITH NWLY
FLOW MCSS SKIRT OUR EASTERN COUNTIES OR STORMS DRIFT INTO THE FAR WESTERN CWA
OFF THE MEXICAN MOUNTAINS.  NO BIG CHANGES FROM PREVIOUS EXTENDED WITH LOW OR NO
POPS AS UPPER RIDGE BUILDS INTO TX AHEAD OF AN UPR LOW THAT WILL TRACK ENEWD
ACROSS NRN MEXICO AND INTO WEST TX LATE THIS WEEK AND INTO THE WEEKEND.

EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 6 PM SUNDAY UNTIL 7 AM CDT
      MONDAY FOR THE FOLLOWING COUNTIES...ATASCOSA...BASTROP...
      BEXAR...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
      GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
      MEDINA...TRAVIS...WILLIAMSON...AND WILSON.

EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 6 PM SUNDAY UNTIL 7 AM CDT
      MONDAY FOR THE FOLLOWING COUNTIES...ATASCOSA...BASTROP...
      BEXAR...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
      GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
      MEDINA...TRAVIS...WILLIAMSON...AND WILSON.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 11 PM SUNDAY UNTIL 7 AM CDT
      MONDAY FOR THE FOLLOWING COUNTIES...ATASCOSA...BASTROP...
      BEXAR...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
      GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
      MEDINA...TRAVIS...WILLIAMSON...AND WILSON.

&&

02/18

In the hours before

Local storm report, May 29, 9:21 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             8 SSW AUSTIN            30.20N 97.80W
05/29/2005  1.75 INCH        TRAVIS             TX   PUBLIC

            GOLFBALL HAIL AT HWY 1626 AND MANCHACA RD

&&

JPB
Local storm report, May 29, 9:37 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
937 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             7 NNE WIMBERLEY         30.09N 98.06W
05/29/2005  1.75 INCH        HAYS               TX   PUBLIC

            GOLFBALL HAIL REPORTED BETWEEN WIMBERLY AND DRIFTWOOD.

&&

JPB
Special weather statement, May 29, 10:02 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1002 PM CDT SUN MAY 29 2005

TXZ191-192-300315-
HAYS-TRAVIS-
1002 PM CDT SUN MAY 29 2005

THE THUNDERSTORMS WHICH PROMPTED SEVERE THUNDERSTORM WARNINGS
FOR HAYS AND TRAVIS COUNTIES HAVE WEAKENED AND THE WARNINGS HAVE BEEN
ALLOWED TO EXPIRE.
Local storm report, May 29, 10:09 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1009 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     8 SSW AUSTIN            30.20N 97.80W
05/29/2005                   TRAVIS             TX   PUBLIC

            TREES DOWN AND BLOCKING ROAD AT 1625 AND MANCHACA NEAR
            THE RAILROAD.

0945 PM     TSTM WND GST     4 NNE SAN MARCOS        29.93N 97.90W
05/29/2005  50 MPH           HAYS               TX   PUBLIC

            ESTIMATED THUNDERSTORM WINDS OF 50 MPH ALONG WITH 1/4 TO
            1/2 INCH HAIL ON INTERSTATE 35.

&&

JPB
Local storm report, May 29, 11:14 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1114 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      10 E MOULTON            29.57N 96.98W
05/29/2005                   LAVACA             TX   COUNTY OFFICIAL

            COMMISSIONER REPORTED SEVERAL ROADS UNDERWATER NEAR
            MORAVIA. UNOFFICAL RAIN REPORT OF 4 IN. LARGE TREE DOWNED
            BY LIGHTNING ACROSS ROADWAY.

&&

JPB
Local storm report, May 29, 11:16 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1116 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             INGRAM                  30.08N 99.24W
05/29/2005  0.88 INCH        KERR               TX   CO-OP OBSERVER

0530 PM     TSTM WND DMG     YORKTOWN                28.98N 97.50W
05/29/2005                   DEWITT             TX   LAW ENFORCEMENT

            TREE BLOWN DOWN AND ACROSS ROAD IN YORKTOWN

0545 PM     HAIL             8 N HALLETTSVILLE       29.56N 96.94W
05/29/2005  0.75 INCH        LAVACA             TX   CO-OP OBSERVER

0700 PM     FLASH FLOOD      10 E MOULTON            29.57N 96.98W
05/29/2005                   LAVACA             TX   COUNTY OFFICIAL

            COMMISSIONER REPORTED SEVERAL ROADS UNDERWATER NEAR
            MORAVIA. UNOFFICAL RAIN REPORT OF 4 IN. LARGE TREE DOWNED
            BY LIGHTNING ACROSS ROADWAY.

0752 PM     HAIL             RUNGE                   28.89N 97.71W
05/29/2005  0.75 INCH        KARNES             TX   LAW ENFORCEMENT

0754 PM     HAIL             KARNES CITY             28.89N 97.90W
05/29/2005  0.75 INCH        KARNES             TX   LAW ENFORCEMENT

0840 PM     HAIL             5 SSW AUSTIN            30.24N 97.78W
05/29/2005  1.75 INCH        TRAVIS             TX   TRAINED SPOTTER

            GOLFBALL HAIL AT SLAUGHTER LANE AND MANCHACA

0902 PM     HAIL             5 S AUSTIN              30.23N 97.75W
05/29/2005  1.00 INCH        TRAVIS             TX   PUBLIC

            1 INCH HAIL AT BRODIE LANE AND WILLIAM CANNON

0909 PM     HAIL             8 SSW AUSTIN            30.20N 97.80W
05/29/2005  1.75 INCH        TRAVIS             TX   PUBLIC

            GOLFBALL HAIL AT HWY 1626 AND MANCHACA RD

0925 PM     TSTM WND DMG     8 SSW AUSTIN            30.20N 97.80W
05/29/2005                   TRAVIS             TX   PUBLIC

            TREES DOWN AND BLOCKING ROAD AT 1625 AND MANCHACA NEAR
            THE RAILROAD.

0925 PM     HAIL             7 NNE WIMBERLEY         30.09N 98.06W
05/29/2005  1.75 INCH        HAYS               TX   PUBLIC

            GOLFBALL HAIL REPORTED BETWEEN WIMBERLY AND DRIFTWOOD.

0945 PM     TSTM WND GST     4 NNE SAN MARCOS        29.93N 97.90W
05/29/2005  50 MPH           HAYS               TX   PUBLIC

            ESTIMATED THUNDERSTORM WINDS OF 50 MPH ALONG WITH 1/4 TO
            1/2 INCH HAIL ON INTERSTATE 35.

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:58 PM CDTSevere Thunderstorm WarningEWXKarnes47 min
May 29, 8:03 PM CDTSevere Thunderstorm WarningEWXGonzales42 min
May 29, 8:25 PM CDTFlash Flood WarningEWXDeWitt, Gonzales, Karnes, Lavaca4 hr
May 29, 8:29 PM CDTSevere Thunderstorm WarningEWXTravis31 min
May 29, 8:52 PM CDTSevere Thunderstorm WarningEWXHays, Travis38 min
May 29, 9:21 PM CDTSevere Thunderstorm WarningEWXComal54 min
May 29, 9:28 PM CDTSevere Thunderstorm WarningEWXWilliamson62 min
May 29, 9:28 PM CDTSevere Thunderstorm WarningEWXHays, Travis32 min
May 29, 10:03 PM CDTFlash Flood WarningEWXComal, Hays, Travis3 hr
May 29, 10:09 PM CDTSevere Thunderstorm WarningEWXUvalde18 min
May 29, 10:54 PM CDTSevere Thunderstorm WarningEWXMedina66 min
May 29, 11:57 PM CDTSevere Thunderstorm WarningEWXMedina28 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.